Alert archive / New York / Tornado Warnings in 2020
Tornado Warning 1, NWS Albany, NY
NWS Albany, NY issued this tornado warning at May 15, 2020, 4:46 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2020, 4:46 PM EDT (20:46 UTC)
- Expired
- May 15, 2020, 5:09 PM EDT
- In force
- 23 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Hamilton County, NY, Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 79 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:46 PM EDT | TSTM WND DMG | 2 Se Northwood, NY | TREES AND WIRES DOWN ON BLACK CREEK ROAD |
| May 15, 4:50 PM EDT | TSTM WND GST 60 | 3 Ne Cold Brook, NY | |
| May 15, 4:50 PM EDT | TSTM WND GST 62 | 3 Ne Cold Brook, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:32 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WFUS51 KALY 152046
TORALY
NYC041-043-152130-
/O.NEW.KALY.TO.W.0001.200515T2046Z-200515T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albany NY
446 PM EDT Fri May 15 2020
The National Weather Service in Albany has issued a
* Tornado Warning for...
Southwestern Hamilton County in eastern New York...
Central Herkimer County in eastern New York...
* Until 530 PM EDT.
* At 445 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Ohio, or 17 miles northeast of Utica, moving
northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Hamilton and central Herkimer Counties, including the
following locations... Grant, Mountain Home, Nobleboro, Wilmurt,
Pardeeville Corners, Wilmurt Corners, Clockmill Corners,
Morehouseville, Hoffmeister and Woodin Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4324 7507 4331 7511 4350 7470 4335 7457
TIME...MOT...LOC 2045Z 244DEG 39KT 4331 7502
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
JPV1 follow-up statement
536
WWUS51 KALY 152109 RRA
SVSALY
Severe Weather Statement
National Weather Service Albany NY
509 PM EDT Fri May 15 2020
NYC041-043-152119-
/O.CAN.KALY.TO.W.0001.000000T0000Z-200515T2130Z/
Hamilton NY-Herkimer NY-
509 PM EDT Fri May 15 2020
...THE TORNADO WARNING FOR SOUTHWESTERN HAMILTON AND CENTRAL HERKIMER
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM EDT for eastern New
York.
LAT...LON 4324 7507 4331 7511 4350 7470 4335 7457
TIME...MOT...LOC 2107Z 244DEG 39KT 4343 7469
$$
NASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this tornado warning went out at May 15, 2:25 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 15, 2:25 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 225 PM EDT Fri May 15 2020 .SYNOPSIS... A warm front moving across eastern New York and western New England this afternoon will usher in a warm and more humid air mass. As a cold front pushes into the region this evening, a line of strong to potentially severe thunderstorms will impact the region with damaging winds the main concern. High pressure return tomorrow giving us a pleasant day with seasonable temperatures. The next system to monitor arrives Sunday night into Monday which could overspread widespread rainfall across the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Severe thunderstorms likely to impact the region from the mid/late afternoon into this evening... As of 1:45PM...Day Cloud Phase Distinction GOES16 satellite channel and surface observations suggests our surface warm front is currently progressing across the region. While satellite shows some cumulus clouds developing as the boundary lifts northeastward, we are not seeing aggregated cumulus clouds developing suggesting that the forcing for ascent along the boundary is weak. The opportunity for discrete storm mode is between now and about 21 UTC when the boundary should cross into the North Country and Vermont. There is a chance the boundary stalls over our Upper Hudson Valley/southern Adirondack/southern VT region which would enhance the low-level directional shear and increase our SRH values. The latest HRRR and 3km NAM have backed off on the discrete storm potential this afternoon so we lowered POPs downward to slight chance and low end chance through this period. GOES16 water vapor shows our compact yet positively shortwave trough progressing across the Upper Great Lakes nearing Lake Huron. Given how far back this shortwave is, it's no surprise the attendant cold front is still far away progressing across southern Canada into the Ohio Valley. If the CAMS are right and we stay mainly dry ahead of the cold front, southwesterly flow this afternoon should allow temperatures to warm nicely into the mid to upper 70s with even the first 80 degree temperatures readings for the Hudson Valley. Dew points are also on track to reach into the upper 50s to low 60s which would contribute to surface based instability. Latest HREF guidance shows MLCAPE values reaching 1000 - 1500J/kg (meager mid-level lapse rates under 7C/km looks to preclude high instability values) along with impressive effective shear values nearing 40-50kts which supports severe storms capable of damaging wind gusts. Lack of "thicker" instability may preclude larger hail (2"+ in diameter) but sufficient instability exists in the -10C to -30C layer with NCAPE values around 0.15 means that lightning will also be a concern. The best 500hPa height falls arrive after 21 UTC across our western Mohawk Valley and southern Adirondack regions which is also when CAMS track the squall line into these areas. Latest HREF shows a "bulls-eye" of 2-5km updraft helicity values >150 m2/s focused in this region. This increases confidence that we may be dealing with a QLCS and any bowing segments that have rear inflow notches with 0-3km shear vectors oriented more perpendicular to the UDCZ could support a quick spin-up. The Mohawk Valley is notorious for enhance severe weather given the orientation of the terrain. Since the squall line should reach this region in addition to the southern Adirondacks, Upper Hudson Valley and western portions of the Capital Region during or shortly after peak heating hours (5pm to 8pm), we will keep a close eye on the squall line/QLCS for any potential embedded rotation. With the 500mb jet also expected to increase up to 50-70kts over our region late this afternoon into this evening, we agree with SPC's placement of the 5% tornado risk. We launched a special 18 UTC sounding which should be very insightful as it samples the warm/buoyant layer. Previous discussion... In terms of rainfall, PWATS increase to 1-1.50", so some locally heavy bursts of rain will occur with the convection. We will have to monitor for any training, but with the strong flow aloft and dry antecedent conditions any flash flood threat looks low or isolated at best. WPC continues a 'Marginal Risk' for there Excessive Rainfall Day 1 Outlook. It will be breezy with south to southwest winds of 10 to 20 mph in the warm sector and ahead of the front. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... The threat for severe thunderstorms continues until prior to midnight. Tonight...A squall line or a couple broken lines of convection indicated in the 3-km NAMnest and HRRR will impact the region until 9 pm to midnight. The 0-6 km bulk shear increases to 40-50 kts with strong low-level forcing, as anomalous H850 low- level jet sweeps across the region with the 00Z GEFS indicating u-winds anomalies +2 to +3 STDEVs above normal. PWATS increase to +1 to +3 STDEVs above normal. Some locally heavy rainfall continues. We expected the line or lines of strong to severe convection to impact the eastern Catskills, Capital Region, southern VT westward between 6-9 pm, and locations south and east such as the mid Hudson Valley, southern Berkshires, and NW CT between 9 pm and midnight. Slight timing adjustments may be needed based on the convective evolution. SPC continues the Enhanced Risk over much the region, except a Marginal or Slight Risk over the northern extreme towards the southern Dacks, and Lake George Region where clouds and less instability may limit the impacts. Again, the primary impact looks like damaging winds, and SPC also has the higher probabilities with this severe weather element in the Day 1 Outlook. Total rainfall will range from about a third of an inch over the southern extreme to 1.50 with some locally higher amounts. Ponding of water on roadways or poor drainage flooding of low lying areas will be the main issues with perhaps an isolated flash flood. Gradual clearing is expected overnight with the showers ending with the mid and upper level trough axis moving through. Cold advection will be occurring across the region with lows falling back into the mid 40s to the mid 50s Saturday...High pressure builds in from the Great Lakes Region and southern Ontario. Some weak mid and upper level ridging builds in over the region. A mixture of clouds and sunshine is expected with west to northwest winds of 10 to 20 mph. Max temps will be near mid May seasonal normals with upper 60s to lower 70s in the valleys, and upper 50s to mid 60s over the higher terrain. Saturday Night...The sfc high moves over NY and New England early on with some radiational cooling, but then some mid and high clouds will increase after midnight ahead of the next short- wave trough. The sfc anticyclone will be just east of New England by daybreak. Lows fall back into the 40s to around 50F in some of the valley areas. A few upper 30s are possible in the Adirondack park. Sunday...The northern stream mid and upper level trough approaches from the Midwest and Great Lakes Region. The mid and upper level flow becomes zonal over the Northeast with clouds thickening and lowering with some warm advection showers ahead of a warm front moving in late in the day. The timing varies on the guidance, but the greatest threat looks like west of the Hudson River Valley late in the day. Temps will run a little cooler than normal with cloudy skies, as highs will be in the 60s with some upper 50s over the mtns. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Guidance in agreement the longwave pattern amplifies with a deep trough and closed low developing over the upper Midwest and Great Lakes Region. The low is then expected to drop gradually southward before becoming quasi-stationary across the Appalachians and Mid-Atlantic Region before filling and shifting back northward. Complicating matters is near-future potential development of low pressure along a weak frontal boundary over the Bahamas the National Hurricane Center is monitoring. There is the possibility of some moisture from this system interacting with the amplifying flow over the eastern United States. Looking at a widespread soaking rainfall Sunday night through Monday night. Have continued with categorical pops Sunday night and Monday. Have pops decreasing Tuesday and Tuesday night with fair weather Wednesday into Thursday as the low is expected to be surpressed far enough to our south with expansive ridging across the Great Lakes Region and Northeast. Cool Monday with temperatures below normal by around 10 degrees. Readings are expected to moderate with seasonably warm values by mid to late week. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... With a warm front lifting north of the TAF sites, our region is located within the warm sector ahead of an approaching storm system. Flying conditions have returned to VFR for all sites with sct- bkn cigs around 3500-5000 ft and it should be mainly dry for the next. few hours. A few rogue showers/t-storms may start to develop by later this afternoon, but the bigger threat will be the approach of a line of showers/thunderstorms for the evening hours ahead of the storm's cold front. Some of these thunderstorms will contain very strong wind gusts and heavy downpours. Will include a TEMPO for IFR conditions with this line of convection and also include the possibility of winds gusting to 40 kts for all sites. Behind the line, flying conditions will return to VFR with winds switching to the west to northwest at 5 to 10 kts. Ceilings will be clearing out. Flying conditions should continue to be VFR into Saturday with just sct-bkn diurnal cumulus. North to northwest winds will be 5 to 10 kts through the day on Saturday. Outlook... Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Slight Chance of SHRA. Sunday Night: High Operational Impact. Definite SHRA. Monday: High Operational Impact. Definite SHRA. Monday Night: High Operational Impact. Likely SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA. Tuesday Night: Low Operational Impact. Slight Chance of SHRA. Wednesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... A warm front will move across eastern New York and western New England this morning into the afternoon, as a milder and more humid air mass will be over the region. Showers and strong to potentially severe thunderstorms will impact the region in the mid afternoon into the early evening ahead of a cold front and an upper level disturbance. High pressure will build in on Saturday with seasonable temperatures. The RH values will only lower to 50 to 75 percent this afternoon with showers and thunderstorms moving in. The RH values will recover to close to 100 percent Saturday morning, and lower to 40 to 55 percent in the afternoon. The winds will be south to southwest at 10 to 20 mph today, and then veer to the west to northwest at 10 to 15 mph tonight. The winds will be north to northwest at 10 to 20 mph on Saturday. A soaking rainfall is likely today into tonight. Stronger wind gusts are possible in thunderstorms. && .HYDROLOGY... Widespread river or flash flooding issues with tonight's showers and thunderstorms is unlikely. A cold front progressing across the Northeast this evening will result in a line of rain and thunderstorms, leaving behind in 0.25 to 0.75 inches of rain with locally higher amounts around 1 inch. Runoff into rivers and streams will allow river levels to rise tonight into this weekend but should not reach flood stage. Any strong to severe thunderstorm tonight will likely result in heavy downpours and could lead to isolated flash flood or poor drainage flooding in low-lying, poor drainage or urban areas. However, given the dry antecedent conditions and high 1, 3 and 3 hourly flash flood guidance from the Northeast River Forecast Center, widespread flooding is not anticipated. The next chance for widespread rainfall arrives late Sunday night into the day on Monday. Since rivers will already be running above normal, we will be monitoring river levels closely. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Speciale/Wasula NEAR TERM...Speciale/Wasula SHORT TERM...Wasula LONG TERM...IAA AVIATION...Frugis FIRE WEATHER...Wasula HYDROLOGY...Speciale
Hazardous weather outlook, May 15, 4:05 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 405 PM EDT Fri May 15 2020 MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 161200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 405 PM EDT Fri May 15 2020 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Massachusetts, southern Vermont and all of eastern New York except for the mid-Hudson Valley and the eastern Catskills. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures while following all local, state and CDC guidelines. CTZ001-013-NYZ063>066-161200- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 405 PM EDT Fri May 15 2020 This Hazardous Weather Outlook is for northwestern Connecticut, the mid-Hudson Valley and the eastern Catskills in eastern NY. .DAY ONE...This afternoon and tonight. There is an Enhanced Risk for severe thunderstorms this afternoon into early this evening. The main threats will be damaging winds of 58 mph or greater and heavy rainfall. Some poor drainage flooding of low lying areas and ponding of water on roadways is possible with any thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon into tonight while following all local, state and CDC guidelines.
In the hours before
Special weather statement, May 15, 3:48 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Albany NY
348 PM EDT Fri May 15 2020
NYZ032-152015-
Northern Herkimer-
348 PM EDT Fri May 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HERKIMER COUNTY...
At 347 PM EDT, a strong thunderstorm was located 15 miles southwest
of Oswegatchie, or 24 miles northwest of Old Forge, moving northeast
at 60 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lyon Lake.
A Tornado Watch remains in effect until 1000 PM EDT for eastern New
York.
LAT...LON 4405 7506 4407 7486 4399 7484 4398 7485
4390 7515 4410 7517
TIME...MOT...LOC 1947Z 244DEG 52KT 4400 7526
JPVSpecial weather statement, May 15, 4:06 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
406 PM EDT Fri May 15 2020
NYZ032-038-152045-
Northern Herkimer-Southern Herkimer-
406 PM EDT Fri May 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HERKIMER
COUNTY...
At 406 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boonville to near Delta Lake to near
Bridgeport. Movement was east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Ohio, Newport, Middleville, Poland, Cold Brook, Northwood, Russia,
Fairfield, Norway, West Frankfort, Nobleboro, Curtis, Farrel Corner,
Countryman, First Lake, Burrell Corners, Kelhi Corners, Old City,
Gray and Atwell.
A Tornado Watch remains in effect until 1000 PM EDT for eastern New
York.
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4330 7512 4333 7508 4361 7511
4363 7479 4349 7477 4334 7487 4331 7479
4306 7482 4304 7522
TIME...MOT...LOC 2006Z 271DEG 37KT 4347 7529 4329 7549 4312 7592
JPVThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:48 PM EDT | Special Weather Statement | ALY | Lewis | 27 min |
| May 15, 4:06 PM EDT | Special Weather Statement | ALY | Herkimer | 39 min |
| May 15, 4:26 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 64 min |
| May 15, 4:58 PM EDT | Tornado Warning | ALY | Fulton, Hamilton, Herkimer | 21 min |
| May 15, 5:11 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Saratoga | 51 min |
| May 15, 5:42 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery, Rensselaer, Saratoga, Schenectady, Warren and 1 more | 48 min |
| May 15, 5:48 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Montgomery, Schenectady, Schoharie | 42 min |
| May 15, 6:09 PM EDT | Special Weather Statement | ALY | Dutchess | 36 min |
| May 15, 6:16 PM EDT | Tornado Warning | ALY | Washington | 29 min |
| May 15, 6:20 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Greene, Schoharie, Ulster | 25 min |
| May 15, 6:22 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer, Saratoga, Schenectady | 38 min |
| May 15, 6:26 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 49 min |
| May 15, 6:42 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Greene, Ulster | 33 min |
| May 15, 6:59 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 31 min |
| May 15, 7:04 PM EDT | Special Weather Statement | ALY | Dutchess, Ulster | 41 min |
| May 15, 7:09 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 51 min |
| May 15, 7:13 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 47 min |
| May 15, 7:21 PM EDT | Tornado Warning | ALY | Ulster | 24 min |
| May 15, 7:59 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 61 min |
Nearby
Tornado Warnings in New York, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.